Indiana, 2008

Tornado and Flash Flooding in Indiana, June 4, 2008

June 4, 2008 · NWS IND · 24 events in 13 counties and zones

Heavy rain caused dangerous flash flooding and flooding across many locations in central Indiana. A weak tornado also touched down in Greene County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$362,000
Crop damage
$1,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rain caused dangerous flash flooding and flooding across many locations in central Indiana. A weak tornado also touched down in Greene County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 4, 1:30 AM EST, 0 minutes earlier.

Area forecast discussion, Jun 4, 1:30 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EDT WED JUN 4 2008

.DISCUSSION...A WARM FRONT WAS STRETCHED ACRS THE NRN PARTS OF
CENTRAL INDIANA EARLY THIS MORNING. RADAR SHOWS NMRS TSRA NEAR AND
ALONG THE FRONT...PUSHING EAST WITH ADDITIONAL STORMS OVER CENTRAL
IL. SKIES WERE CLOUDY AS THE MCS CONTINUED TO GROW. SFC DEW POINTS
WERE IN THE UPPER 60S TO AROUND 70 AND SFC FLOW WAS SE ACRS MUCH OF
THE FA...AND MORE EASTERLY ON THE NORTH SIDE OF THE FRONT.

MAIN FORECAST CHALLENGE TDY WL ONCE AGAIN BE POPS.

MODELS REMAIN IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN AND
WL USE A BLEND. FORECAST SOUNDINGS CONTINUE TO SHOW PLENTY OF CAPE
AVAILABLE TDY ACRS THE FA...IN EXCESS OF 2K J/KG. WITH PLENTY OF
BOUNDARIES IN THE AREA FROM PREVIOUS CONVECTION ALONG WITH DECENT
DAYTIME HEATING EXPECTED...WL RAISE POP TDY FOR TSRA...ESPECIALLY
CLOSE TO THE FRONT. PWATS TDY REMAIN BETWEEN 1.5 AND 2.0
INCHES...AND GIVEN THIS WL EXTEND THE FLASH FLOOD WATCH ACRS THE NRN
PARTS OF THE FA UNTIL 400 PM. ACRS THE SRN PART OF THE FA WL STICK
CLOSE TO MAVMOS POPS AS LWR LVL CONVERGENCE WL NOT BE AS STRONG AND
H8-H7 TEMPS WL BE A BIT WARMER...RESULTING IN A STRONGER CAP. EXPECT
THE TSRA THREAT TO DIMINISH AS THE DAY PROGRESSES
THOUGH...ESPECIALLY BY EARL THIS EVENING AS H7 TEMPS RISE OVR
10C...RESULTING IN A STRONGER CAP AND THE FRONTAL BOUNDARY CONTINUES
TO PUSH FARTHER NORTH. GIVEN SOME OF THE LINGERING CLOUDS AND PCPN
WL LEAN TO THE COOLER SIDE OF THE MAVMOS FOR HIGHS.

TONIGHTS FORECAST SOUNDINGS INDICATE A STRONG CAP THAT WL BE IN
PLACE THROUGH THURSDAY AS H7 TEMPS RISE TO 13C. WITH PLENTY OF
MOISTURE STILL LINGERING DO NOT EXPECT CLEARING SKIES AS SOME CLOUDS
WL BE LURKING. ALONG WITH A SOUTHERLY FLOW AND DEW POINTS TEMPS IN
THE SWEATY UPPER 60S TO AROUND 70...LOWS SHUD BE AOA MAVMOS LVL.

LITTLE CHANGE FOR THE FORECAST ON THURSDAY AND THURSDAY NIGHT. WARM
SOUTHERLY FLOW CONTINUES AND CAP REMAINS IN PLACE. WL LEAVE POPS OUT
FOR NOW...BUT GIVEN ALL OF THE PCPN WE HAVE SEEN THE PAST COUPLE OF
DAYS...FEEL TEMPS WL HAVE DIFFICULTY REACHING 90 AND MANY LOCATIONS.
WL KEEP TO THE UPPER 80S AT MANY LOCATIONS...BUT WITH DEW POINTS
NEAR 70...HI/S WL FEEL LIKE THE MIDDLE 90S.

ANOTHER WARM DAY APPEARS IN STORE FOR FRIDAY AS AN UPPER TROF
APPROACHES FROM THE CENTRAL PLAINS. THIS FORCING SHUD ONCE AGAIN
BRING CHCS FOR TSRA TO INDIANA...BUT WL TRY AND FOCUS THIS TO THE
AFTERNOON AS DAYTIME HEATING WL BE MORE FAVORABLE THEN AND THESE
LARGER TROFS OFTEN SLOW DOWN IN THEIR PROGRESSION. THIS PATTERN WL
PERSIST INTO SATURDAY...AND WL KEEP TSRA CHCS THEN. ONGOING FORECAST
HANDLES THIS WELL.

AS FOR THE EXTENDED...

SUNDAY THROUGH TUESDAY...AT THIS TIME IT LOOKS MOSTLY DRY AND
UNSEASONABLY WARM FRO THE EARLY PART OF NEXT WEEK.  THERE COULD BE
SOME ISOLATED TSRA ON SUN/MON BUT THIS FAR OUT ITS A VERY LOW CHANCE
TO MENTION WITH SUCH HIGH UNCERTAINTY.

&&

.AVIATION...DISCUSSION FOR 06Z TAFS

SHOWERS AND STORMS TO IMPACT MOSTLY THE TERMINALS AT LAF AND
IND...AND STAY NORTH OF BMG AND HUF. CONDITIONS SHOULD BECOME MVFR
LATER TONIGHT IN PATCHY FOG AND BORDERLINE CIGS. BUT THEN VFR AFTER
14Z AND REMAINING THAT WAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE
AFTER 21Z AND WILL MENTION VCTS FOR NOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR ENTIRE CWA UNTIL 10AM EDT WEDNESDAY
MORNING...AND NRN PARTS OF CENTRAL INDIANA UNTIL 400 PM.

AVIATION...LJ
PUBLIC...PUMA
EXTENDED...SALLY
Hazardous weather outlook, Jun 3, 4:08 PM EST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT TUE JUN 3 2008

INZ021-030-031-036>042-045>049-052>057-061>065-068>072-042115-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
508 PM EDT TUE JUN 3 2008

...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

ANOTHER ROUND OF THUNDERSTORMS ARE LIKELY LATE TONIGHT INTO
WEDNESDAY MORNING. SOME OF THESE STORMS MAY BE STRONG WITH VERY
HEAVY RAIN AND FLASH FLOODING MAY OCCUR.

REMEMBER THAT DEADLY LIGHTNING IS ALWAYS A THREAT WITH ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AFTERNOON. SOME
STORMS COULD PRODUCE STRONG WIND AND SMALL HAIL.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT AND INTO
SATURDAY BUT IT IS TOO EARLY TO TELL IF SEVERE WEATHER WILL OCCUR
THEN. REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-067-042115-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
508 PM EDT TUE JUN 3 2008

...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

ANOTHER ROUND OF THUNDERSTORMS ARE LIKELY LATE TONIGHT INTO
WEDNESDAY MORNING. SOME OF THESE STORMS MAY BE STRONG WITH VERY
HEAVY RAIN POSSIBLE AND FLASH FLOODING MAY OCCUR.

REMEMBER THAT DEADLY LIGHTNING IS ALWAYS A THREAT WITH ANY
THUNDERSTORM.

LOWLAND FLOODING ON THE WABASH RIVER WILL CONTINUE TODAY. SEE THE
LATEST HYDROLOGIC STATEMENTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AFTERNOON. SOME
STORMS COULD PRODUCE STRONG WIND AND SMALL HAIL.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT AND INTO
SATURDAY BUT IT IS TOO EARLY TO TELL IF SEVERE WEATHER WILL OCCUR
THEN. REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN ANY THUNDERSTORM.

LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH MID
WEEK. PLEASE REFER TO THE LATEST HYDROLOGIC STATEMENTS FOR
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

HAINES

In the hours before

Local storm report, Jun 3, 9:07 PM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1007 PM EDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     TSTM WND DMG     1 NW EDINBURGH          39.36N 85.98W
06/03/2008                   JOHNSON            IN   PUBLIC

            DAMAGE TO GAS STATION AT SR252 AND I65

&&

HEROLD
Local storm report, Jun 3, 9:14 PM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1014 PM EDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TSTM WND DMG     6 S RUSHVILLE           39.53N 85.45W
06/03/2008                   RUSH               IN   AMATEUR RADIO

            NEAR STATE ROAD 244 A HOUSE WAS DESTROYED

&&

JOHNSON
Local storm report, Jun 3, 9:23 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1023 PM EDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TORNADO          10 SW RUSHVILLE         39.51N 85.58W
06/03/2008                   RUSH               IN   LAW ENFORCEMENT

            SEVERAL HOMES HEAVILY DAMAGED OR DESTROYED AROUND THE
            TOWN OF MOSCOW. POLICE REPORT UNKNOWN NUMBER OF INJURIES
            AND NUMEROUS PEOPLE MISSING.

&&

JOHNSON
Local storm report, Jun 3, 9:24 PM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1024 PM EDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND DMG     5 S RUSHVILLE           39.54N 85.45W
06/03/2008                   RUSH               IN   LAW ENFORCEMENT

            COVERED BRIDGE OUT ON STATE ROAD 244

&&

JOHNSON
Local storm report, Jun 3, 9:33 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1033 PM EDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TSTM WND DMG     5 NE GREENSBURG         39.39N 85.41W
06/03/2008                   DECATUR            IN   AMATEUR RADIO

            ROOF OFF OF HOUSE NEAR INTERSECTION 640N AND 700E

&&

JOHNSON
Special weather statement, Jun 3, 10:36 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1136 PM EDT TUE JUN 3 2008

INZ041-040400-
DELAWARE-
1136 PM EDT TUE JUN 3 2008

...STRONG THUNDERSTORM OVER DELAWARE COUNTY...

A STRONG THUNDERSTORM WAS OVER SOUTHERN PORTIONS OF DELAWARE COUNTY
AT 1135 PM EDT. THIS STORM IS MOVING EAST AT 30 MPH...AND WILL
IMPACT MUNCIE...SELMA...MOUNT PLEASANT AND PRAIRIE CREEK RESERVOIR
THROUGH MIDNIGHT EDT. THIS STORM IS CAPABLE OF PRODUCING HALF INCH
DIAMETER HAIL...AND WIND GUSTS TO 40 MPH.

SEEK SHELTER IMMEDIATELY UNTIL THESE STORMS HAVE PASSED. A TORNADO
WATCH REMAINS IN EFFECT UNTIL 300 AM EDT.

NIELD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 flash flood, 2 lightning, 2 thunderstorm wind, 1 flood, 1 tornado. Local standard time, as filed.

Lightning, Hamilton

When
June 4, 1:30 AM EST
Where
Hamilton County, 2.77 mi NW of Noblesville
Property damage
$250,000
Reported by
Newspaper
Coordinates
40.082, -86.052

A fire, believed to be started by lightning striking a tree parallel to the garage of a house on Westchester Boulevard in Noblesville, was not discovered until hours after initiation. The lightning likely reached the house via a utility line. Fire fighters were called around 5 AM EST by a passerby. Flames were still visible as late as 7 AM EST.

Lightning, Hamilton

When
June 4, 1:30 AM EST
Where
Hamilton County, 2.2 mi SE of Eagletown
Property damage
$500
Reported by
Newspaper
Coordinates
40.007, -86.171

Homeowners of a residence on Montgomery Drive heard thunder, the lights went out, and their living room curtains were ignited. They were able to extinguish the fire using a garden hose from the backyard. Damage was limited to a curtain and a small area of carpeting.

Flood, Vermillion

When
June 4, 2:46 AM EST to 4:46 AM EST
Where
Vermillion County, 5.33 mi NE of Highland Arpt to 1.37 mi N of Rileysburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.132, -87.420

Thunderstorm rains flooded numerous country roads across the county. Feather Creek began to flood at this time.

Flash Flood, Marion

When
June 4, 3:00 AM EST to 3:30 AM EST
Where
Marion County, 2.21 mi S of Ravenswood to 2.18 mi W of Millersville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.848, -86.123

Flash flooding was observed in the 5200 block of North Keystone avenue.

Flash Flood, Randolph

When
June 4, 4:08 AM EST to 7:30 AM EST
Where
Randolph County, 2 mi WSW of Losantville to 3.08 mi S of Windsor
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.008, -85.214

Widespread flooding and several water rescues were reported in the southern part of Randolph county. Three cars were stranded on Main Street in Lynn.

Flash Flood, Hamilton

When
June 4, 4:12 AM EST to 6:15 AM EST
Where
Hamilton County, 1.54 mi NNE of College Meadows to 1.51 mi NE of College Meadows
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.949, -86.114

Sections of Jordan Road were closed due to high water from rains overnight.

Flash Flood, Hamilton

When
June 4, 4:12 AM EST to 6:15 AM EST
Where
Hamilton County, 1.59 mi ENE of Indianapolis Metro A to 1.6 mi N of Indianapolis Metro A
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.941, -86.024

Flooding closed 106th Street east and west of Hague Road in Fishers. The street was also closed at the intersections of Blackthorn, Olio Road, and Spring Mill Road.

Flash Flood, Hamilton

When
June 4, 4:12 AM EST to 6:15 AM EST
Where
Hamilton County, 0.95 mi W of Clarksville to 0.95 mi S of Clarksville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.030, -85.938

One hundred sixty-sixth Street was closed between Boden and Olio Roads due to flood waters.

Flash Flood, Hancock

When
June 4, 4:30 AM EST to 6:00 AM EST
Where
Hancock County, Greenfield to 1.41 mi SSW of Maxwell
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.780, -85.780

High water crossed numerous roads across the county due to heavy rain that caused flash flooding.

Flash Flood, Henry

When
June 4, 5:00 AM EST to 7:30 AM EST
Where
Henry County, 0.23 mi WSW of Hillsboro to 0.34 mi W of Hillsboro
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.969, -85.334

Heavy rains swelled small streams and creeks in Henry County. A woman died attempting to cross a flooded bridge over Slow Run Creek, also known as Colony Creek, on County Road 250 North near Hillsboro Road around 5:30 AM EST. Her vehicle submerged and swept downstream about a mile.

Flash Flood, Marion

When
June 4, 5:13 AM EST to 7:13 AM EST
Where
Marion County, 1.79 mi N of Traders Pt to 1.34 mi E of Castleton
Cause
Heavy Rain
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
39.906, -86.306

Numerous reports of flooding across the northern part of Marion county were received.

Flash Flood, Hendricks

When
June 4, 5:13 AM EST to 7:00 AM EST
Where
Hendricks County, 3.44 mi NE of Pittsboro to 2.66 mi NNE of Brownsburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.905, -86.424

A 24-hour total rainfall of 3.64 inches fell. A small creek that usually is 20 feet wide swelled to 500 feet wide.

Flash Flood, Putnam

When
June 4, 5:25 AM EST to 8:00 AM EST
Where
Putnam County, 2.21 mi WNW of Russellville to 1.22 mi SSW of Pleasant Garden
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.863, -87.018

Widespread flooding was observed across Putnam county. US 236 was under a foot of flowing water and subsequently closed. Plum Creek near Bainbridge flooded.

Flash Flood, Parke

When
June 4, 5:28 AM EST to 7:00 AM EST
Where
Parke County, 1.08 mi W of Lodi to 4.82 mi SW of West Atherton
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.951, -87.420

Numerous roads were reported to be flooded by widespread flash flooding across the county.

Flash Flood, Montgomery

When
June 4, 5:30 AM EST to 7:00 AM EST
Where
Montgomery County, 1 mi S of Ladoga to 6.99 mi SSW of Parkersburg
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$1,000
Reported by
Newspaper
Coordinates
39.906, -86.800

Several county roads were flooded due to heavy rain that caused flash flooding.

Flash Flood, Vermillion

When
June 4, 5:35 AM EST to 7:00 AM EST
Where
Vermillion County, 2.42 mi N of West Dana to 0.58 mi N of Worthy
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.835, -87.527

Highway 71 in and around Dana flooded due to heavy rainfall and was under two to three feet of water. In addition to Dana area flooding there were numerous streets in Clinton flooded by Feather Creek overflowing its banks. Some evacuations were reported in Clinton.

Flash Flood, Henry

When
June 4, 5:40 AM EST to 7:30 AM EST
Where
Henry County, 2.95 mi NW of Middletown to 0.71 mi W of Knightstown
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.077, -85.573

Widespread flash flooding occurred across Henry county, flooding many roads.

Flash Flood, Vigo

When
June 4, 5:44 AM EST to 7:00 AM EST
Where
Vigo County, 1.53 mi NNW of New Goshen to 1.07 mi W of Shephardsville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.602, -87.337

Excessive rainfall flooded the road at SR 63 and US 150.

Tornado, Greene

When
June 4, 6:13 AM EST to 6:14 AM EST
Where
Greene County, 0.81 mi WSW of Bloomfield to 0.74 mi WSW of Bloomfield
Rating
EF0
Path length
0.08 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.025, -86.944

A weak, very short-lived tornado moved through western Bloomfield. Some trees were uprooted. The tornado formed from a quasi-linear convective system.

Thunderstorm Wind, Greene

When
June 4, 6:15 AM EST
Where
Greene County, 0.54 mi W of Bloomfield
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.030, -86.940

Several large trees were down due to damaging thunderstorm winds.

Thunderstorm Wind, Greene

When
June 4, 6:15 AM EST
Where
Greene County, 0.74 mi WSW of Bloomfield
Measured
70 kt (81 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
39.026, -86.943

Large trees, branches, and utility lines were blown down in the Bloomfield area. One house was destroyed in Hashtown, an unincorporated area just east of the Bloomfield town limits off of Spring Street. Much of the damage was located south of SR 54 near Harrison, Park, Railroad, Spring, South, and Mechanic Streets. Basketball court goals were mangled by fallen trees and limbs. The roof and radio tower of a utility company were damaged.

Flash Flood, Morgan

When
June 4, 6:29 AM EST to 8:29 AM EST
Where
Morgan County, 1.77 mi SSW of Paragon to 3.72 mi SE of Paragon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.376, -86.582

Heavy rainfall caused roads to flood and streams to overflow their banks. Numerous county roads were in the process of becoming impassable.

Flash Flood, Putnam

When
June 4, 7:05 AM EST to 8:30 AM EST
Where
Putnam County, 1.56 mi E of Bainbridge to 0.86 mi SE of Bainbridge
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.771, -86.791

Ponding of rain water covered US 36. Major flooding was in progress on Plum Creek.

Flash Flood, Marion

When
June 4, 8:00 AM EST to 8:30 AM EST
Where
Marion County, 0.83 mi SW of Castleton to 0.94 mi SSW of Castleton
Cause
Heavy Rain
Property damage
$250
Reported by
Public
Coordinates
39.892, -86.061

Rain water accumulated to an estimated depth of between 2 1/2 and 3 feet over the intersection of 75th Street and Binford Avenue. An SUV stalled out in the flood water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Henry2008-06-0444FemaleVehicle/Towed TrailerDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyThe tornado archive for Indiana, 2008Warnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118755, 118777, 114760, 114761, 119944, 118763, 118765, 118779, 120425, 119936, 114763, 119947, 119954, 114868, 120434, 114881, 114885, 118660, 118857, 118295, 118772, 118661, 119960, 118672.